Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, June 23 to 24, 2016

June 23 to 24, 2016 · NWS OUN · 4 events in 2 counties and zones

Storms formed near a front across Kansas in the afternoon of the 23rd, and moved into north central Oklahoma producing some severe weather and flooding into the early hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed near a front across Kansas in the afternoon of the 23rd, and moved into north central Oklahoma producing some severe weather and flooding into the early hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 11:58 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 23, 11:58 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1258 PM CDT THU JUN 23 2016

.DISCUSSION...
The 23/18Z TAF discussion is below.

&&

.AVIATION...
VFR conditions are expected to continue through the TAF period.
Isolated showers and storms may impact KGAG/KWWR/KPNC this
afternoon, but the probability of storms is too low to include in
TAFS. A windshift and/or outflow boundary will be in the vicinity
of KGAG and KWWR through this afternoon, which will result in
variable wind direction. Elsewhere, expect south-southwest winds
to weaken and back to the south-southeast overnight. There is an
outside possibility for storms to approach KGAG and KWWR from the
northwest overnight; however, confidence is low.

Mahale

&&

.PREV DISCUSSION... /issued 1030 AM CDT THU JUN 23 2016/

DISCUSSION...
Precipitation continues to struggle to move into our forecast area
from the Panhandles. The mid/upper-level disturbance over
southwest Kansas is, however, producing strong storms near Dodge
City. This type of convection may spread back south into northern
Oklahoma by mid-afternoon, and persist into the early evening, as
suggested by the HRRR/HRRRX.

This is handled well by the current forecast, so no changes are
planned for this morning.

PREV DISCUSSION... /issued 455 AM CDT THU JUN 23 2016/

DISCUSSION...
Convection over the Texas panhandle has been on a decreasing
trend recently, so despite earlier HRRR runs forecasting it to
move into northwest Oklahoma, that is looking less likely. Still
there is a chance of redevelopment this afternoon in northern
Oklahoma near the surface boundary. Low storm chances will be
confined to the north tonight and Friday as well. We have a
fighting chance for storms over a broader area this weekend and
into next week. Otherwise, very warm conditions will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  98  75  95  73 /  10  10  10   0
Hobart OK        101  75  96  73 /  10  10   0   0
Wichita Falls TX  99  75  96  74 /  10   0   0   0
Gage OK           97  74  98  73 /  30  20  10  10
Ponca City OK     99  76  96  74 /  30  20  20   0
Durant OK         95  74  93  73 /  10   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/10/10
Hazardous weather outlook, Jun 23, 10:49 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT THU JUN 23 2016

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS
NORTHERN OKLAHOMA THIS AFTERNOON AND EARLY EVENING. NICKEL TO
QUARTER SIZE HAIL AND 50 TO 60 MPH WIND GUSTS WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.HEAT...
AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 105 ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.HEAT...
AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 105 ACROSS MUCH OF
THE AREA FRIDAY THROUGH MONDAY.

.THUNDERSTORMS...
THUNDERSTORM CHANCES RETURN SUNDAY AND CONTINUE THROUGH WEDNESDAY.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 23, 1:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT THU JUN 23 2016

OKZ007-231945-
GRANT OK-
219 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
245 PM CDT...

AT 215 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAKITA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MEDFORD AND WAKITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3672 9786 3683 9801 3700 9787 3698 9772
      3686 9765
TIME...MOT...LOC 1915Z 224DEG 13KT 3686 9786

CMS

The radar

The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 23, 1:50 PM CST
Where
Grant County, 1.3 mi WSW of Renfrow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -97.680

Flash Flood, Kay

When
June 23, 11:00 PM CST to June 24, 2:00 AM CST
Where
Kay County, 0.92 mi W of Newkirk to 0.91 mi WNW of Newkirk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.881, -97.077

Water covered Peckham road.

Thunderstorm Wind, Kay

When
June 24, 2:06 AM CST
Where
Kay County, 2.77 mi E of Ponca City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.700, -97.030

Three power poles were snapped by high wind.

Flash Flood, Kay

When
June 24, 2:11 AM CST to 5:11 AM CST
Where
Kay County, 2.35 mi S of Chilocco to 3.34 mi N of Newkirk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.956, -97.068

A pickup truck was washed off US 77 by high water. Reported by OHP.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636986, 636987, 636988, 636989.